Alert archive / Montana / High Wind Warnings in 2023

High Wind Warning 20, NWS Great Falls, MT

August 20, 2023Beaverhead County, Gallatin County, Madison County, Montana

NWS Great Falls, MT issued this high wind warning at Aug 20, 2023, 1:46 PM MDT for Beaverhead County, Gallatin County, Madison County, Montana. It took effect at Aug 21, 2023, 9:00 AM MDT. It was in force for 14 hr. 9 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 20, 2023, 1:46 PM MDT (19:46 UTC)
In effect from
Aug 21, 2023, 9:00 AM MDT
Expired
Aug 21, 2023, 11:27 PM MDT
In force
14 hr
Issued by
NWS Great Falls, MT

Counties Beaverhead County, MT, Gallatin County, MT, Madison County, MT

The radar

The Great Falls radar (KTFX), 242 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 9:00 AM MDTRAIN 0.571 Ssw Jeffers, MTCO-OP Observer station ENSM8 Ennis COOP.
Aug 21, 12:00 PM MDTNON-TSTM WND GST 576 Wsw Big Sky, MTMesonet station YCTIM Yellowstone Club - Avalanche.
Aug 21, 12:05 PM MDTNON-TSTM WND GST 5621 Sw Lima, MTMesonet station HRKM8 Harkness RAWS.
Aug 21, 12:45 PM MDTRAIN 0.5Wisdom, MTMesonet station WISM8 Wisdom.
Aug 21, 1:54 PM MDTRAIN 0.545 E Wisdom, MTMesonet station SLCM8 Steele Creek RAWS.
Aug 21, 1:59 PM MDTNON-TSTM WND GST 574 Ne Lima, MTMesonet station LMRM8 Antelope RAWS.
Aug 21, 2:27 PM MDTNON-TSTM WND GST 544 Nne Mcallister, MTMesonet station MTNOR Norris Hill (MT DOT).
Aug 21, 2:40 PM MDTNON-TSTM WND GST 574 Nne Mcallister, MTMesonet station MTNOR Norris Hill (MT DOT).
Aug 21, 6:12 PM MDTHIGH SUST WINDS 424 Nne Mcallister, MTSustained wind of 42 mph from 512 PM to 612 PM. Peak gust of 55 mph during this time. Norris Hill DOT sensor.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 7.8 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2023-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2023-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

278 
WWUS75 KTFX 201946
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
146 PM MDT Sun Aug 20 2023

MTZ325>327-202100-
/O.CAN.KTFX.HW.A.0017.230821T1200Z-230822T1200Z/
Madison River Valley-Gallatin Valley-Northwest Beaverhead County-
Including the following locations: Jeffers, Big Hole Pass, Dewey,
Bozeman, Wisdom, Ennis, Gallatin Gateway, Cameron, Norris, Wise
River, McAllister, and Chief Joseph Pass
146 PM MDT Sun Aug 20 2023

...HIGH WIND WATCH CANCELLED...

$$

MTZ328>330-211100-
/O.UPG.KTFX.HW.A.0017.230821T1200Z-230822T1200Z/
/O.NEW.KTFX.HW.W.0020.230821T1500Z-230822T0900Z/
Beaverhead and Western Madison below 6000ft-Ruby Mountains and
Southern Beaverhead Mountains-Gallatin and Madison County
Mountains and Centennial Mountains-
Including the following locations: Bannack, Big Sky, Targhee
Pass, Monida Pass, Dillon, Waterloo, West Yellowstone, Raynolds
Pass, and Glen
146 PM MDT Sun Aug 20 2023

...HIGH WIND WARNING IN EFFECT FROM 9 AM MONDAY TO 3 AM MDT 
TUESDAY...

* WHAT...South winds 30 to 40 mph with gusts up to 65 mph expected.

* WHERE...Beaverhead and Western Madison below 6000ft, Gallatin and 
  Madison County Mountains and Centennial Mountains and Ruby 
  Mountains and Southern Beaverhead Mountains.

* WHEN...From 9 AM Monday to 3 AM MDT Tuesday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Webb
5 follow-up statements
919 
WWUS75 KTFX 210114
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
714 PM MDT Sun Aug 20 2023

MTZ325-212000-
/O.EXA.KTFX.HW.W.0020.230821T1500Z-230822T0900Z/
Madison River Valley-
Including the following locations: Jeffers, Cameron, Norris,
McAllister, and Ennis
714 PM MDT Sun Aug 20 2023

...HIGH WIND WARNING IN EFFECT FROM 9 AM MONDAY TO 3 AM MDT 
TUESDAY...

* WHAT...South winds 30 to 40 mph with gusts up to 65 mph expected.

* WHERE...Madison River Valley.

* WHEN...From 9 AM Monday to 3 AM MDT Tuesday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ328>330-212000-
/O.CON.KTFX.HW.W.0020.230821T1500Z-230822T0900Z/
Beaverhead and Western Madison below 6000ft-Ruby Mountains and
Southern Beaverhead Mountains-Gallatin and Madison County
Mountains and Centennial Mountains-
Including the following locations: Raynolds Pass, Glen, Dillon,
Big Sky, Waterloo, Monida Pass, West Yellowstone, Bannack, and
Targhee Pass
714 PM MDT Sun Aug 20 2023

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM MONDAY TO 3 AM MDT 
TUESDAY...

* WHAT...South winds 30 to 40 mph with gusts up to 65 mph expected.

* WHERE...Beaverhead and Western Madison below 6000ft, Gallatin and 
  Madison County Mountains and Centennial Mountains and Ruby 
  Mountains and Southern Beaverhead Mountains.

* WHEN...From 9 AM Monday to 3 AM MDT Tuesday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Pierce
202 
WWUS75 KTFX 210839
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
239 AM MDT Mon Aug 21 2023

MTZ325-328>330-212345-
/O.CON.KTFX.HW.W.0020.230821T1500Z-230822T0900Z/
Madison River Valley-Beaverhead and Western Madison below 6000ft-
Ruby Mountains and Southern Beaverhead Mountains-Gallatin and
Madison County Mountains and Centennial Mountains-
Including the following locations: Cameron, Raynolds Pass,
Waterloo, Dillon, Ennis, Bannack, Jeffers, Big Sky, West
Yellowstone, Targhee Pass, McAllister, Monida Pass, Norris, and
Glen
239 AM MDT Mon Aug 21 2023

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 3 
AM MDT TUESDAY...

* WHAT...South winds 30 to 40 mph with gusts up to 60 mph expected.

* WHERE...The Madison and Beaverhead River Valleys, Ruby Mountains 
  and Southern Beaverhead Mountains, and Gallatin and Madison County 
  Mountains and Centennial Mountains.

* WHEN...From 9 AM this morning to 3 AM MDT Tuesday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Ludwig
403 
WWUS75 KTFX 211841
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1241 PM MDT Mon Aug 21 2023

MTZ325-328>330-220900-
/O.CON.KTFX.HW.W.0020.000000T0000Z-230822T0900Z/
Madison River Valley-Beaverhead and Western Madison below 6000ft-
Ruby Mountains and Southern Beaverhead Mountains-Gallatin and
Madison County Mountains and Centennial Mountains-
Including the following locations: Dillon, Waterloo, Targhee
Pass, McAllister, Glen, Raynolds Pass, Jeffers, Norris, Bannack,
Big Sky, Ennis, Cameron, West Yellowstone, and Monida Pass
1241 PM MDT Mon Aug 21 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 AM MDT TUESDAY...

* WHAT...South winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...The Madison and Beaverhead River Valleys, Ruby Mountains 
  and Southern Beaverhead Mountains, and Gallatin and Madison County 
  Mountains and Centennial Mountains.

* WHEN...Until 3 AM MDT Tuesday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

AM
372 
WWUS75 KTFX 220322
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
922 PM MDT Mon Aug 21 2023

MTZ325-328>330-220900-
/O.CON.KTFX.HW.W.0020.000000T0000Z-230822T0900Z/
Madison River Valley-Beaverhead and Western Madison below 6000ft-
Ruby Mountains and Southern Beaverhead Mountains-Gallatin and
Madison County Mountains and Centennial Mountains-
Including the following locations: Glen, Targhee Pass, West
Yellowstone, Cameron, Norris, Jeffers, Bannack, Waterloo, Monida
Pass, Big Sky, Raynolds Pass, Ennis, McAllister, and Dillon
922 PM MDT Mon Aug 21 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 AM MDT TUESDAY...

* WHAT...South winds 25 to 35 mph with isolated gusts up to 60 mph 
  possible.

* WHERE...The Madison and Beaverhead River Valleys, Ruby Mountains 
  and Southern Beaverhead Mountains, and Gallatin and Madison County 
  Mountains and Centennial Mountains.

* WHEN...Until 3 AM MDT Tuesday.

* IMPACTS...High winds may move loose debris and unsecured items. 
  Travel could be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

RG
557 
WWUS75 KTFX 220527
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1127 PM MDT Mon Aug 21 2023

MTZ325-328>330-220630-
/O.CAN.KTFX.HW.W.0020.000000T0000Z-230822T0900Z/
Madison River Valley-Beaverhead and Western Madison below 6000ft-
Ruby Mountains and Southern Beaverhead Mountains-Gallatin and
Madison County Mountains and Centennial Mountains-
Including the following locations: Big Sky, Dillon, Norris,
Waterloo, Glen, Targhee Pass, Raynolds Pass, West Yellowstone,
Ennis, Monida Pass, Jeffers, Bannack, Cameron, and McAllister
1127 PM MDT Mon Aug 21 2023

...HIGH WIND WARNING IS CANCELLED...

The threat for damaging winds has ended.

$$

Ludwig

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Aug 20, 11:43 AM MDT, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 20, 11:43 AM MDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1143 AM MDT Sun Aug 20 2023

...Aviation Section Updated...

.SYNOPSIS...
Areas of rain and isolated thunderstorms will be common over
Southwest MT today, while mostly cloudy skies are expected over
North Central MT. For tonight, expect the rain from Southwest MT
to shift northward over North Central MT, with the rain continuing
into Monday. Strong winds are possible over Southwest MT on
Monday as the rain decreases. Cool afternoon temperatures are
expected to begin the week, but afternoon highs could be around 90
degrees again by next weekend.

&&

.UPDATE...

Good morning. Light to moderate widespread rain has moved in the
MT/ID border continuing to move northward for Southwest Montana.
Visibility has been periodically reduced to less than 2 miles
with bands of heavier precipitation, so please use caution this
morning while driving in southern Beaverhead, Madison, and
Gallatin counties this morning. Rainfall will continue through the
morning becoming more scattered for this afternoon.

&&

.AVIATION...
1143 AM MDT Sun Aug 20 2023 (20/18Z TAF Period)

Widespread rain courtesy of tropical storm Hilary will continue
spreading northward into Montana during the period. Rain currently
falling over Soutwest Montana will sweep into Central Montana by
21/00Z then into northern Montana. The rain will continue over
Southwest MT until about 10Z Mon before finally starting to push
northwestward into North Central MT generally after 06Z Mon. IFR
conditions are likely in the area of steady rainfall, with low
ceilings and reduced visibilities. Overall, mountains/passes will be
obscured across much of the region through the period. Britton

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 410 AM MDT Sun Aug 20 2023/
Today through Tuesday...A rather wet period of weather is expected
over the CWA for the next few days, as moisture moves northward
from Hurricane Hilary. The first wave of moisture is moving
through Southwest MT now, with another wave of moisture expected
to arrive towards mid day. The mid day rainfall will continue into
this evening over Southwest MT. The latest NAM12 model has
rainfall amounts up to an inch over portions of the Southwest MT.
The rainfall does become lighter over the Northern Plains, but
locations in/and near Glacier Park have a 50 percent chance of
receiving around 1 inch of rainfall. Note, tropical systems have
a history of shifting when the forecast is more than 24 hours out.
Afternoon temperatures will be on the cool side, especially in
areas of rainfall.

As the remnants of Hurricane Hilary move northward a narrow band
of strong winds is expected to occur on the east side of the area
of low pressure as it moves northward. The band of strong winds is
expected to affect Southwest MT on Monday, before winds decrease
as it pushes northward into North Central MT. Thus a high wind
watch has been issued for portions of Southwest MT for Monday and
Monday night.

Wednesday through Sunday...A strong upper level ridge of high
pressure that develops over the Midwest this week will slowly
retrograde westward this weekend. This will allow for another
period of very warm temperatures to develop over our CWA.
Afternoon temperatures could approach 90 degrees again by next
weekend. However, because the flow aloft will be out of the
Southwest, do expect almost daily chances for a passing shower or
thunderstorm over the CWA. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  72  57  73  56 /  50  70  70  40
CTB  71  54  67  53 /  20  50  70  80
HLN  70  60  81  61 /  70  90  70  30
BZN  67  57  86  59 /  90  90  30  10
WYS  63  47  75  48 /  90  80  30  30
DLN  63  54  79  55 /  90  80  50  10
HVR  71  55  73  57 /  40  70  60  50
LWT  65  53  81  59 /  60 100  50  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Monday morning through late Monday night
for Beaverhead and Western Madison below 6000ft-Gallatin Valley-
Gallatin and Madison County Mountains and Centennial Mountains-
Madison River Valley-Northwest Beaverhead County-Ruby Mountains
and Southern Beaverhead Mountains.

&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 3:28 AM MDTHigh Wind WatchTFXBeaverhead, Gallatin, Madison10 hr

Nearby

High Wind Warnings in Montana, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.